Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2016, 7:00 AM CDT for Dickey County, LaMoure County, Stutsman County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 7:00 AM CDT (12:00 UTC)
- Expired
- Aug 18, 2016, 8:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dickey County, ND, LaMoure County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:03 AM CDT | TSTM WND GST 77 | 2 Nne Jamestown, ND | |
| Aug 18, 7:05 AM CDT | TSTM WND GST 75 | Jamestown, ND | |
| Aug 18, 7:55 AM CDT | TSTM WND GST 50 | La Moure, ND | EMERGENCY MANAGER ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN IN THE CITY OF LAMOURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
722
WUUS53 KBIS 181200
SVRBIS
NDC021-045-093-181300-
/O.NEW.KBIS.SV.W.0243.160818T1200Z-160818T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 AM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STUTSMAN COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
CENTRAL LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 800 AM CDT
* AT 659 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WIMBLEDON TO 7 MILES NORTH OF JUD...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...LAMOURE...WIMBLEDON...MARION...YPSILANTI...ADRIAN...
SPIRITWOOD LAKE...MONTPELIER...VERONA...SPIRITWOOD...COURTENAY...
DICKEY...GRAND RAPIDS...SYDNEY...MILLARTON...
NORTONVILLE AND ALFRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4662 9904 4727 9857 4725 9847 4663 9844
4663 9804 4629 9804 4628 9801 4620 9801
TIME...MOT...LOC 1159Z 300DEG 33KT 4713 9851 4663 9889
HAIL...1.00IN
WIND...70MPH
$$
SCHILD2 follow-up statements
985
WWUS53 KBIS 181212
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
712 AM CDT THU AUG 18 2016
NDC021-045-093-181300-
/O.CON.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
STUTSMAN ND-DICKEY ND-LAMOURE ND-
712 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHEASTERN STUTSMAN...NORTHEASTERN DICKEY AND NORTHEASTERN
LAMOURE COUNTIES...
AT 711 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF SPIRITWOOD TO 7 MILES NORTHEAST
OF JUD...MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC. 75 MPH WIND GUSTS WERE REPORTED IN JAMESTOWN
AROUND 700 AM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...LAMOURE...WIMBLEDON...MARION...YPSILANTI...ADRIAN...
SPIRITWOOD LAKE...MONTPELIER...VERONA...SPIRITWOOD...DICKEY...
GRAND RAPIDS...SYDNEY...MILLARTON AND NORTONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4659 9898 4725 9847 4663 9844 4663 9804
4629 9804 4628 9801 4620 9801
TIME...MOT...LOC 1211Z 304DEG 38KT 4703 9837 4659 9878
HAIL...1.00IN
WIND...70MPH
$$
SCHILD746
WWUS53 KBIS 181241
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT THU AUG 18 2016
NDC093-181249-
/O.CAN.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
STUTSMAN ND-
741 AM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4620 9801 4647 9867 4663 9853 4663 9804
4629 9804 4628 9801
TIME...MOT...LOC 1239Z 313DEG 29KT 4690 9805 4644 9855
$$
NDC021-045-181300-
/O.CON.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
DICKEY ND-LAMOURE ND-
741 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN DICKEY AND EASTERN LAMOURE COUNTIES...
AT 739 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR VALLEY CITY TO 7 MILES SOUTHWEST OF DICKEY...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
LAMOURE...MARION...ADRIAN...VERONA...DICKEY AND GRAND RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4620 9801 4647 9867 4663 9853 4663 9804
4629 9804 4628 9801
TIME...MOT...LOC 1239Z 313DEG 29KT 4690 9805 4644 9855
HAIL...1.00IN
WIND...70MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:37 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 18, 6:37 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 637 AM CDT THU AUG 18 2016 .UPDATE... Issued at 631 AM CDT Thu Aug 18 2016 Thunderstorms continue to push through the James River Valley with the strongest storm now located in Stutsman County. For early morning update have adjusted precipitation chances towards the current trend. Cold front now appears to be pushing its way well into southern North Dakota. Updates have been sent. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Thu Aug 18 2016 Early this Thursday morning a cold front stretched across North Dakota just north of Interstate 94. Showers and thunderstorms are expected to continue to fire along and north of the front this morning as low level convergence remains strong and a potent low level jet continues to feed moisture over the frontal boundary. As the front tracks further south it will encounter increasingly unstable air and more favorable shear. Therefore, thunderstorms may intensify across southern North Dakota later this morning and into the afternoon. Strong or even isolated severe storms aren't out of the question this morning and afternoon across portions of far southern North Dakota. Cooler and drier air will move in from the northwest this morning and bring an end to precipitation from northwest to southeast through the day. .LONG TERM...(Friday through Wednesday) Issued at 315 AM CDT Thu Aug 18 2016 A deep Hudson Bay low is expected to bring a wave through central Montana Thursday night which will bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. Additionally morning low temperatures will feel quite brisk with readings in the 40s. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next Tuesday when a slight chance of thunderstorms arrives. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 631 AM CDT Thu Aug 18 2016 MVFR or IFR conditions will accompanying isolated to scattered thunderstorms. Also, localized MVFR to IFR cigs will be possible over far western North Dakota this morning in the wake of a passing cold front. Otherwise, VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous weather outlook, Aug 18, 3:14 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 314 AM CDT THU AUG 18 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. AJ
In the hours before
Local storm report, Aug 18, 6:03 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM HEAVY RAIN 2 S HARVEY 47.74N 99.94W
08/18/2016 M1.45 INCH WELLS ND MESONET
RAIN REPORT FROM HARVEY NDAWN SITE.
&&
JJSLocal storm report, Aug 18, 6:05 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HEAVY RAIN 1 W MOHALL 48.76N 101.54W
08/18/2016 M1.12 INCH RENVILLE ND MESONET
RAIN REORT FROM MOHALL NDAWN SITE.
&&
JJSSpecial weather statement, Aug 18, 6:40 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
640 AM CDT THU AUG 18 2016
NDZ025-037-048-181245-
STUTSMAN ND-LA MOURE ND-FOSTER ND-
640 AM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STUTSMAN...NORTHEASTERN
LAMOURE AND SOUTHEASTERN FOSTER COUNTIES UNTIL 745 AM CDT...
AT 639 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENSAL TO 9 MILES NORTH OF GACKLE.
MOVEMENT WAS SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...MEDINA...WIMBLEDON...KENSAL...MARION...YPSILANTI...
ADRIAN...BUCHANAN...SPIRITWOOD LAKE...MONTPELIER...CLEVELAND...
SPIRITWOOD...PINGREE...COURTENAY...DICKEY...EDMUNDS AND MILLARTON.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4645 9833 4684 9944 4747 9889 4739 9850
4733 9850 4733 9847 4663 9844 4663 9819
TIME...MOT...LOC 1139Z 299DEG 38KT 4735 9872 4676 9914
SCHILDLocal storm report, Aug 18, 6:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HEAVY RAIN 8 NE ANAMOOSE 47.96N 100.12W
08/18/2016 M1.50 INCH PIERCE ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&
JJSLocal storm report, Aug 18, 6:44 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HEAVY RAIN 14 SE HARVEY 47.63N 99.72W
08/18/2016 M2.25 INCH WELLS ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&
JJSLocal storm report, Aug 18, 6:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN 22 NE KENMARE 48.90N 101.74W
08/18/2016 M2.25 INCH RENVILLE ND CO-OP OBSERVER
STORM TOTAL AFTER MIDNIGHT
&&
ACThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:57 PM CDT | Special Weather Statement | BIS | Divide | 48 min |
| Aug 17, 8:53 PM CDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 64 min |
| Aug 17, 10:20 PM CDT | Special Weather Statement | BIS | Renville | 55 min |
| Aug 17, 11:23 PM CDT | Special Weather Statement | BIS | Renville | 37 min |
| Aug 18, 12:05 AM CDT | Special Weather Statement | BIS | Renville | 40 min |
| Aug 18, 12:44 AM CDT | Special Weather Statement | BIS | Renville | 46 min |
| Aug 18, 1:04 AM CDT | Special Weather Statement | BIS | Billings | 41 min |
| Aug 18, 1:07 AM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 18, 1:16 AM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 18, 2:21 AM CDT | Special Weather Statement | BIS | Divide | 24 min |
| Aug 18, 3:15 AM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Aug 18, 3:39 AM CDT | Special Weather Statement | BIS | Wells | 36 min |
| Aug 18, 4:49 AM CDT | Special Weather Statement | BIS | Wells | 26 min |
| Aug 18, 5:55 AM CDT | Special Weather Statement | BIS | Stutsman | 50 min |
| Aug 18, 6:40 AM CDT | Special Weather Statement | BIS | Stutsman | 65 min |
| Aug 18, 7:57 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.